Alert archive / California / Wind Advisories in 2020

Wind Advisory 19, NWS Los Angeles, CA

March 10, 2020

NWS Los Angeles, CA issued this wind advisory at Mar 10, 2020, 12:12 AM PDT. It took effect at Mar 10, 2020, 5:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2020, 12:12 AM PDT (07:12 UTC)
In effect from
Mar 10, 2020, 5:00 AM PDT
Expired
Mar 10, 2020, 1:00 PM PDT
In force
8 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

352 
WWUS76 KLOX 100712
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1212 AM PDT Tue Mar 10 2020

CAZ035-036-039-102000-
/O.NEW.KLOX.WI.Y.0019.200310T1200Z-200310T2000Z/
Santa Barbara County Central Coast-Santa Ynez Valley-
Santa Barbara County South Coast-
Including the cities of Santa Maria, Lompoc, Vandenberg, Solvang,
Santa Ynez, Santa Barbara, Montecito, and Carpinteria
1212 AM PDT Tue Mar 10 2020

...WIND ADVISORY IN EFFECT FROM 5 AM TO 1 PM PDT TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Santa Barbara County Central Coast, Santa Ynez Valley 
  and Santa Barbara County South Coast.

* WHEN...From 5 AM to 1 PM PDT today.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 9, 11:04 PM PDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 9, 11:04 PM PDT, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1104 PM PDT Mon Mar 9 2020

.SYNOPSIS...09/805 PM.

A low pressure system to our west will move through the region
bringing rain to the area over the next few days. Thunderstorms
are possible Tuesday and Tuesday night, and will bring moderate to
heavy downpours and possibly small hail. Some lingering showers
are possible Thursday. Mostly dry weather is expected for Friday
and Saturday.

&&

.SHORT TERM (MON-THU)...09/839 PM.

A cutoff upper low has moved very little since this morning, still
near 30n/128w. For this evening, a significant influx of mid and
high level clouds continues across the region. Doppler radar
is indicating increasing shower activity streaming in from the
south, mostly south of Catalina Island as of 8 pm. This area of
showers is associated with an increasing upper level diffluent
area developing across the region tonight.

As the upper level low pressure system starts to track east
overnight, there will be increasing chances of showers, with
the best chances in the mountains.  Models in pretty good
agreement placing the center of the upper low about 600mi west of
LAX around noon Tuesday. Widespread light rain should be
developing early Tuesday morning south of SLO County, then turning
heavier and affecting the entire forecast area late morning
through evening.

While the main atmospheric river axis with this storm will stay
well south of our area, there is still ample moisture being
pulled into our region tomorrow, with precipitable values maxing
at around 1.0 inch. The main concern with this system will be
the convective threat, especially from late Tuesday morning
through Tuesday evening when the left front quadrant of a
strong 120 knot jet core is over the region, along with
a continued area of upper level diffluence. In addition,
lapse rates become more unstable during the afternoon and
evening as the cold upper low approaches the region, with
500 mb temperatures falling as low as -24 degrees celsius
by Tuesday evening. The NAM 12 and RAP models both indicating
impressive convective parameters with a large area of
negative lifted index values (as low as -5 to -7) and
CAPE values ranging between 500-1000 J/kg which is notable for
a winter storm system.

Will be issuing a Special Weather Statement to highlight the
thunderstorm threat across Southwest California on Tuesday. Any
thunderstorms that develop on Tuesday will have the potential to
produce brief heavy downpours (with rainfall rates locally up to 1
inch per hour), small hail, and gusty winds. In addition,
conditions are also favorable for isolated waterspouts on Tuesday,
which can potentially come ashore as small tornados. Potential
impacts due to the convective threat include roadway flooding,
minor mud/debris flows in recent burn areas, rock/mudslide
activity on canyon roads, and beach lightning. Projected rainfall
amounts still look on track for the storm.

*** From previous discussion ***

Rainfall rates up to an inch per hour are possible with
thunderstorms, though steering flow is pretty strong at 30-40kt
from the south during the peak of the event so storms will be
moving pretty quickly. Will not be issuing flash flood watches at
this time as even those rates for short bursts are not expected to
generate widespread flash flooding. Most coast/valley locations
are now expected to receive amounts in the 1-2" range (highest
south of Pt Conception and where thunderstorms form) and up to
around 3" in the mountains.

Minimal snow impacts with this system as snow levels will be at or
above 7500' for the vast majority of the event. The resorts will
likely see decent accumulations but not much, if any on most of
our major mountain roads.

It's not certain where the upper low will be after Tuesday but
most of the models are suggesting just a scattered shower regime
Wednesday. Can't rule out thunderstorms but probability is too low
to add at this time. Additional precip amounts expected to be on
the light side (a quarter inch or less except in thunderstorms).

Thursday is potentially interesting as northeast flow develops
across the area behind the upper low which is expected to be
moving into northern Baja. Some models are showing moisture
returning to LA/Ventura Counties and possibly some light precip
but very low confidence in this and impacts pretty minimal either
way. Snow levels are still at or above 7000'.

.LONG TERM (FRI-MON)...09/216 PM.

Models differ on how fast to move the low east but all of them
have out of CA Friday night. However, there's still a non-zero
threat of light precip eastern areas Friday.

On Saturday there is a strong onshore push and the GFS is showing
a rapidly deepening marine layer. If this happens there could be
some drizzle or light showers, mainly south of Pt Conception. The
ECMWF ensembles are almost unanimous showing light precip so
Saturday may end up being a little wetter than what is currently
indicated in the forecast but amounts would likely be very light
and best chances would likely be eastern LA County.

Then we turn our attention to a system approaching from the north
Sunday into Monday. Being a northerly system models are at odds
with how much moisture it will have with the ECMWF definitely the
wetter of the two but certainly warrants a chance of rain in the
forecast.

&&

.AVIATION...10/0602Z.

At 0530Z at KLAX, there was no marine layer nor an inversion.

Moderate confidence in all TAFs. Cigs will vary during the rain
but will mostly be in the MVFR range. IFR conds are possible
during heavier showers/TSTMs. There is a 30 percent chc of TSTMs
at all sites from 21Z-04Z. These TSTMs will likely be fairly
strong.

KLAX...Moderate confidence in TAF. Rain onset could be off by +/-
2 hours. Cigs will vary frequently during rain but will mostly
range from 015 to 030. Heavier showers will produce brief IFR
conds. Good confidence that there will be 10 to 15 kt of east wind
component through 04Z.

KBUR...Moderate confidence in TAF. Rain onset could be off by +/-
2 hours. Cigs will vary frequently during rain but will mostly
range from 010 to 025. Heavier showers will produce brief IFR
conds.

&&

.MARINE...09/856 PM.

For the Outer Waters, moderate to high confidence in current
forecast. Have issued SCA for Tuesday for SE to E winds across
zones 673/676 with a 30 percent chance of SCA conditions for zone
670. For Wednesday and Thursday, winds and seas are expected to
drop below SCA levels. On Friday, there is a 50% chance of SCA
level northwest winds.

For the Inner Waters north of Point Sal, moderate to high
confidence in current forecast. Other than a 30% chance of SCA
level southeast winds on Tuesday, winds and seas are expected to
remain below SCA levels through Saturday.

For the Inner Waters south of Point Conception, have issued
a SCA for zones 650/655 due to E-SE winds. Otherwise, winds and
seas are expected to remain below SCA levels through Saturday.

With the gusty southeast winds tonight and Tuesday, steep short-
period seas will be likely. Additionally, there is the possibility
of thunderstorms Tuesday and Tuesday night with the potential for
waterspouts.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect from 7 AM PDT Tuesday
      through Tuesday afternoon for zones 40-41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect from 3 AM to 3 PM PDT Tuesday
      for zones 650-655-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

No significant hazards expected.

&&

PUBLIC...Gomberg/MW
AVIATION...Rorke
MARINE...Gomberg/RAT
SYNOPSIS...Phillips

weather.gov/losangeles

In the hours before

Special weather statement, Mar 9, 9:48 PM PDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service LOS ANGELES/OXNARD CA
948 PM PDT Mon Mar 9 2020

CAZ034>041-044>046-051>054-059-087-088-547>550-110600-
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-Santa Ynez Valley-
San Luis Obispo County Interior Valleys-Cuyama Valley-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-
San Luis Obispo County Mountains-Santa Barbara County Mountains-
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Catalina and Santa Barbara Islands-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Los Angeles County San Gabriel Valley-
San Miguel and Santa Rosa Islands-Santa Cruz and Anacapa Islands-
948 PM PDT Mon Mar 9 2020

...POTENTIAL FOR STRONG THUNDERSTORMS ACROSS SOUTHWEST CALIFORNIA
TUESDAY INTO TUESDAY NIGHT...

A cold upper level low pressure system off the coast of Southwest
California will interact with subtropical moisture to generate
moderate to locally heavy rainfall across the region Tuesday into
Tuesday night.

This storm will bring a threat of thunderstorms, including the
possibility of strong storms, to Southwest California Tuesday
into Tuesday night. The greatest threat will be during the
afternoon and evening hours when the atmosphere destabilizes.
Any thunderstorms that develop will have the potential to produce
brief heavy rainfall, with rainfall rates locally up to 1 inch
per hour. In addition, thunderstorms will be capable of producing
small hail, wind gusts to 50 mph, and dangerous cloud to ground
lightning. Conditions will also be favorable for isolated
waterspouts over the coastal waters on Tuesday, which can always
come ashore as a small tornado.

Potential impacts from thunderstorms on Tuesday include roadway
flooding, minor mud and debris flows in recent burn areas,
rock/mudslides along mountain/canyon roadways, and localized
wind damage. In addition, local beaches may be impacted by
lightning strikes.

Please stay tuned to the latest National Weather Service updates
as this winter storm moves into Southwest California. Allow extra
time to reach your destination on Tuesday, as both the morning and
evening commutes could be impacted by rain.

Gomberg/ASR

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:56 PM PDTSmall Craft AdvisoryLOX23 hr
Mar 10, 9:11 AM PDTGale WarningLOX5 hr
Mar 10, 1:16 PM PDTSpecial Marine WarningLOX59 min
Mar 10, 1:35 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Mar 10, 2:14 PM PDTSpecial Weather StatementLOXSan Luis Obispo61 min
Mar 10, 3:28 PM PDTAreal Flood AdvisoryLOXVentura3 hr
Mar 10, 3:56 PM PDTSpecial Weather StatementLOXSan Luis Obispo, Santa Barbara79 min
Mar 10, 4:35 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Mar 10, 4:56 PM PDTFlash Flood WarningLOXSan Luis Obispo109 min

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.